EMBARGOED FOR RELEASE UNTIL 4 PM ET, September 12, 2007
Disease Activity Increases After MS Patients Stop Drug
ST.PAUL, MINN – EMBARGOED FOR RELEASE UNTIL 4 P.M. ET, WEDNESDAY, SEPTEMBER 12, 2007 Media Contact: Angela Babb, email@example.com, (651) 695-2789 Disease Activity Increases After MS Patients Stop Drug ST. PAUL, Minn. – People with multiple sclerosis who stop taking the drug natalizumab may experience a rebound increase in disease activity, according to a study published September 12, 2007, in the online edition of Neurology®, the medical journal of the American Academy of Neurology. The study involved 21 people who had MRI scans of their brains taken before taking natalizumab and again an average of 15 months after receiving the last infusion of the drug. The drug is given by IV infusion once a month. The participants were divided into two groups: one group took the drug for an average of three years, and the other group took the drug for an average of two months. The participants developed more than three times as many brain lesions, or areas of damage in the brain that are a marker of MS disease activity, in the 15-month period after discontinuing the drug than they had developed before they started taking the drug. The results were most pronounced for those who took the drug for only a short time; they developed five times as many brain lesions after stopping the drug than they did before they started taking it. More research needs to be done with larger numbers of patients before any recommendations can be made about use of the drug, according to study author Machteld Vellinga, MD, of VU University Medical Center in Amsterdam, the Netherlands. “For now the recommendations remain the same—patients and their doctors should choose the most applicable treatment for them,” she said. Vellinga said it’s not clear why discontinuing the drug would lead to increased disease activity, although an earlier animal study showed a similar result when rats with an animal model of multiple sclerosis were given a drug that suppresses the immune system. The study came about because use of natalizumab was suspended in 2005 after three people participating in clinical trials for the drug developed a rare, often fatal brain disease called progressive multifocal leukoencephalopathy. “All of our patients had an MRI shortly after the drug was suspended, and our neuroradiologist noticed that in some patients a considerable number of new lesions developed on their MRIs in the following year,” said Vellinga. “We decided to do a formal analysis to see if this was actually the case.” Vellinga noted that the results need to be confirmed in independent groups of patients. The drug was reintroduced in 2006 with specific guidelines for its use and to monitor patients for signs of progressive multifocal leukoencephalopathy.
The American Academy of Neurology, an association of more than 20,000 neurologists and neuroscience professionals, is dedicated to improving patient care through education and research. A neurologist is a doctor with specialized training in diagnosing, treating and managing disorders of the brain and nervous system such as epilepsy, dystonia, migraine, Huntington’s disease, and dementia. For more information about the American Academy of Neurology, visit www.aan.com.